Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Charleston, WV

July 16, 2005Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 16, 2005, 4:55 PM EDT for Jackson County, Ohio. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 4:55 PM EDT (20:55 UTC)
Expired
Jul 16, 2005, 5:19 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:15 PM EDTTSTM WND DMGS Jackson, OHABOUT ONE DOZEN TREES DOWN ON KEYSTONE STATION ROAD NEAR THE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 162055
SVRRLX
OHC079-162145-
/O.NEW.KRLX.SV.W.0063.050716T2055Z-050716T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
455 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST OHIO

* UNTIL 545 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF OAK
  HILL...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAK HILL...
  JACKSON...
  WELLSTON...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3893 8285 3879 8271 3897 8237 3915 8255

$$

05
1 follow-up statement
000 
WWUS51 KRLX 162119
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT SAT JUL 16 2005

OHC079-162129-
/O.CAN.KRLX.SV.W.0063.000000T0000Z-050716T2145Z/
JACKSON OH-
519 PM EDT SAT JUL 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3893 8285 3879 8271 3897 8237 3915 8255

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TONIGHT)...

THE SOUTHWEST FLOW ON THE EASTERN SIDE OF THE UPPER LEVEL LOW
CONTINUES ACROSS THE REGION.  THIS ATMOSPHERE CONTINUES TO HAVE
ABUNDANT MOISTURE SO THE SHOWER ACTIVITY SHOULD CONTINUE INTO THE
EVENING HOURS BEFORE DYING OFF ONCE THE SUNSETS AND THE ORGANIZED
LIFT DISSIPATES.  THERE COULD BE ADDITIONAL SHORTWAVE ENERGY IN THE
SOUTHEAST FLOW THAT COULD TRIGGER SOME ISOLATED SHOWERS OVERNIGHT SO
HAVE LEFT A SLIGHT CHANCE POP OVERNIGHT.  HAVE LOWER THE SKY COVER
AS WELL OVERNIGHT AS EACH OF THE LAST FEW NIGHTS THE CLOUDS HAVE
BROKEN UP PRETTY WELL AS THE ATMOSPHERE LACKS LIFT.  FOR
TEMPERATURES...SAW NO REASON TO DEVIATE FROM PERSISTENCE AT THIS
TIME.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...

DENNIS IS FINALLY ON THE MOVE...BUT THIS DOES NOT IMMEDIATELY
TRANSLATE INTO CONSEQUENTIAL CHANGE IN THE VERY WARM AND HUMID
CONVECTIVE PATTERN OF LATE.

WITH HIGH PWS...DEEP MOISTURE AND MOIST ADIABATIC PROFILES FROM THE
SURFACE UP ON 12Z SOUNDINGS...TOGETHER WITH DENNIS SHORT WAVE
MOVING THROUGH MAINLY NORTHWEST HALF OF FORECAST AREA...CHANCE POPS
WARRANTED THROUGHOUT THE DAY SUNDAY ONCE AGAIN...WITH HIGH CHANCE
(50%) FOR THE AFTERNOON.

IN THE WAKE OF DENNIS...COLD FRONT APPROACHES FROM THE NORTHWEST
MONDAY AND WASHES OUT TUESDAY.  ETA DRIVES FRONT FARTHER SOUTH THAN
GFS...LATTER GENERALLY ACCEPTED IN AGREEMENT WITH SURROUNDING
OFFICES AND CENTRAL GUIDANCE.  THIS GOES ALONG WITH MODEL TRENDS OF
PUSHING FRONTS TOO FAR SOUTH...NOT CLIMATOLOGICALLY FOR THE MIDDLE
OF JULY WITH LONG WAVE RIDGE OVER THE MIDDLE OF THE COUNTRY.

WITH THIS IN MIND...DID INCREASE POPS FROM THE NORTHWEST
MONDAY...DROPPED OFF MONDAY NIGHT AND THEN BACK IN FOR TUESDAY.

FOR THE EXTENDED...DIURNAL SUMMER CYCLE OF CONVECTION CONTINUES IN
THE ABSENCE OF A COOL...DRY CANADIAN AIR MASS TO CLEAN OUT THE MESS
LEFT BEHIND BY DENNIS.  ANOTHER COLD FRONT APPROACHES LATE IN THE
WEEK BUT THIS WAS HELD BACK IN THE FORECAST GRIDS PER SAME LINE OF
REASONING AS ITS PREDECESSOR EARLIER IN THE WEEK.

THE TEMPERATURES WERE CLOSE TO GUIDANCE ON LOWS AND A BLEND ON
HIGHS...HIGHER THAN THE LOW MAV NUMBERS IN MOST CASES.

&&

.PREVIOUS DISCUSSION (18Z TO 18Z)...
(ISSUED 200 PM EDT SAT JUL 16 2005)

AVIATION...

SCATTERED CONVECTION IS WELL UNDERWAY ACROSS THE REGION AT THIS
TIME.  THE SKY HAS CLEARED IN MANY AREAS...BUT WHERE THE CLOUDS ARE
IS ALSO WHERE THE THUNDERSTORMS ARE LOCATED. FOR MUCH OF THE
AFTERNOON EXPECT VFR CONDITIONS...BUT WITH THE CONVECTION
AROUND...CONDITIONS WILL TEMPORARILY DROP INTO MVFR OR IFR RANGE
WHEN THE THUNDERSTORMS MOVE PAST.  BY TONIGHT...EXPECT THE VFR
CONDITION TO BE PREVALENT AS THE SKY IS INITIALLY SCATTERED TO
CLEAR.  SOME FOG SHOULD DEVELOP OVERNIGHT WITH POSSIBLY SOME MID
DECK CLOUDS AS WELL.  EXPECT MOST LOCATION TO REMAIN AT MVFR LEVELS
WITH THE FOG...BUT SOME DIPS LOWER THAN THAT AFTER 6Z ARE
POSSIBLE...ESPECIALLY AT EKN.

FOR SUNDAY...WILL BE WATCH SEVERAL SHORTWAVES THAT ARE MOVING
NORTHEASTWARD IN THE FLOW.  THE LAST SEVERAL DAYS CONVECTION HAS
BEGUN EARLY AROUND 14Z OR SO ACROSS THE NRN SITES AND WITH THE
SHORTWAVE ENERGY COMING...WOULD NOT BE SURPRISED IF THAT HAPPENS
AGAIN TOMORROW MORNING...BUT AT THIS POINT..HAVE NOT INCLUDED THIS
IN THE TAF.

PREVIOUS DISCUSSION...
(ISSUED 1015 AM EDT SAT JUL 16 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

MID MORNING CONVECTION IS AGAIN FIRING THIS MORNING OVER NRN WV WITH
SOME SCATTERED SHOWERS BEGINNING TO BREAK OUT ACROSS THE SOUTHERN
COAL FIELDS.  EXPECTING ACTIVITY TO REPEAT MUCH OF WHAT WAS SEEN THE
LAST FEW DAYS WHERE CONVECTION SEEMS TO LAST THROUGH MID TO LATE
AFTERNOON BEFORE DYING OUT AND ACTUALLY ALLOWING SOME LATE DAY SUN.
HAVE THE POPS PEAKING AROUND 20Z BEFORE BRINGING THEM DOWN LATE IN
THE DAY HAVE ALSO LOWERED THE SKY GRIDS LATE IN THE DAY AS WELL AS
OVERNIGHT TONIGHT.  TWEAK TEMPERATURES UP A BIT BASED ON PERSISTENCE.

PREVIOUS DISCUSSION...
(ISSUED 227 AM EDT SAT JUL 16 2005)

LONG TERM (TONIGHT THROUGH FRIDAY)...

RIDGING PATTERN BECOMES MORE ESTABLISHED THROUGH SUNDAY AND MONDAY.
EXPECT DECREASING CHANCES OF AFTERNOON/EVENING CONVECTION EACH
AFTERNOON...AS POTENTIAL FOR CAPPING INCREASES.  RAN WITH A 40 POP
FOR SUNDAY AND 30 FOR MONDAY TO REFLECT THIS THINKING.  DESPITE
DECREASING POPS...PW VALUES REMAIN HIGH AND STORM MOTIONS WILL NOT
BE VERY QUICK...SO LOCALLY HEAVY RAINFALL TOTALS ARE STILL
POSSIBLE.  ALLOW POPS TO DROP OFF TO SLIGHT CHANCE DURING THE
NIGHT...BUT RELUCTANT TO GO WITH SUB-15 POPS AT ANY TIME DUE TO
CONTINUED PRESENCE OF TROPICAL AIRMASS.

LEANED TOWARDS THE HIGHER SIDE OF GUIDANCE NUMBERS SUNDAY AND MONDAY
AFTERNOONS...WITH H850 TEMPS STILL RIDING AROUND THE +17/+18 RANGE.
THERE STILL WILL BE PLENTY OF CLOUDS AROUND BUT EXPECT ENOUGH BREAKS
TO ALLOW UPPER 80S TO BE REALIZED OVER MANY AREAS. GUIDANCE
WELL-CLUSTERED DURING THE NIGHTTIME PERIODS AND STAYED CLOSE.

FRONTAL BOUNDARY STILL SLATED TO ENTER/CROSS AREA ON TUESDAY.
DEPENDING ON TIMING...COULD PROVIDE A MORE CONCENTRATED AREA OF
RAINFALL WITH BETTER CHANCES OF SEVERE WEATHER.  BEHIND THIS
FRONT...LESS HUMID AIR WILL INVADE. ELECTED NOT TO TOUCH THIS
PORTION OF FORECAST FOR NOW TO ALLOW MORE FINE-TUNING WITH FUTURE
MODEL RUNS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...ESS
LONG TERM...TRM
Hazardous weather outlook, Jul 16, 3:40 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT SAT JUL 16 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-171000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
340 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 16, 2:15 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT SAT JUL 16 2005

OHZ076-WVZ009>011-161930-
PLEASANTS-TYLER-WASHINGTON-WOOD-
215 PM EDT SAT JUL 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ENTERING WESTERN WASHINGTON AND WOOD
COUNTIES FROM THE WEST...MOVING TO THE EAST AT 15 MPH. BRIEF
TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE. IT WILL MOVE
ACROSS AREAS OF PLEASANTS...TYLER...WASHINGTON AND WOOD COUNTIES
THAT RECEIVED UP TO AROUND 2 INCHES OF RAIN EARLIER AS DETERMINED BY
DOPPLER RADAR. LOW LYING AREAS AND LOW SPOTS IN ROADS MAY RECEIVE
PONDING OF WATER AND LOCALIZED FLOODING...AND THE NATIONAL WEATHER
SERVICE WILL CLOSELY MONITOR THIS LINE FOR ANY FURTHER
INTENSIFICATION.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Special weather statement, Jul 16, 2:20 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR REPORTING SEVERE WEATHER.
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT SAT JUL 16 2005

OHZ076-WVZ009>011-161930-
PLEASANTS-TYLER-WASHINGTON-WOOD-
220 PM EDT SAT JUL 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ENTERING WESTERN WASHINGTON AND WOOD
COUNTIES FROM THE WEST...MOVING TO THE EAST AT 15 MPH. BRIEF
TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE. IT WILL MOVE
ACROSS AREAS OF PLEASANTS...TYLER...WASHINGTON AND WOOD COUNTIES
THAT RECEIVED UP TO AROUND 2 INCHES OF RAIN EARLIER AS DETERMINED BY
DOPPLER RADAR. LOW LYING AREAS AND LOW SPOTS IN ROADS MAY RECEIVE
PONDING OF WATER AND LOCALIZED FLOODING...AND THE NATIONAL WEATHER
SERVICE WILL CLOSELY MONITOR THIS LINE FOR ANY FURTHER
INTENSIFICATION.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.